Minnesota, 2003

Winter Storm in Minnesota, December 15 to 16, 2003

December 15 to 16, 2003 · NWS MPX · 13 events in 13 counties and zones

Strong winds were the main feature with this winter storm. Snowfall ranged from two to four inches, but winds frequently gusted over 35 mph, producing numerous whiteout conditions in open country.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Strong winds were the main feature with this winter storm. Snowfall ranged from two to four inches, but winds frequently gusted over 35 mph, producing numerous whiteout conditions in open country. Snow plows were pulled off the roads in many counties during the evening and overnight hours. The snow and winds were due to low pressure moving from Colorado into Iowa, then into Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 15, 2:56 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 15, 2:56 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CST MON DEC 15 2003

...ACCUMULATING SNOWS AND STRONG WINDS ON THE WAY...

.DISCUSSION...
AND ANOTHER WINTER WX EVENT FOR THE CWA...AND ANOTHER DIFFICULT
FCST. FIRST OFF...MANY THANKS TO SURROUNDING OFFICES FOR PHONE AND
CHAT RESOLVING WARNING/ADVRY ALIGNMENT...APPRECIATED ON THIS END.

DECIDED TO EXPAND WARNING FURTHER EAST A FEW TIERS...AND WENT WITH
HIGHER END ADVRY FOR REST OF CWA. TOUGH CALL WITH ACCUMS...AS SYSTEM
HAS LOTS GOING BOTH FOR...AND AGAINST IT.

18Z META/12Z ETA/GFS ALL PRETTY WELL LINED UP WITH SFC/H85/H7 LO
TRACKS AS VRY POTENT S/W ENERGY LIFTS RAPIDLY NORTHEAST INTO UPR MS
VLY. SAID TRACKS ARE CLIMATOLOGICALLY FAVORABLE FOR +SN ON A GRANITE
FALLS TO ST. CLOUD TO FAR NWRN METRO TO MORA LINE...GIVE OR TAKE 50
MILES. AS MENTIONED...RAOBS THIS MRNG AND SAT PIX (WV ESP) THIS AFTN
CONFIRMING SYS HAS PLENTY OF POWER WITH H5 HEIGHT FALLS OF 200DM AND
DEEP DRYING ON WV IMAGES. PBLM IS BOTH GFS/META SPLIT ENERGY COMING
OUT OF PROGRESSIVE FULL LAT TROF...WITH ONE PART ZIPPING ACRS SRN
CONUS...AND SIBLING PART LIFTING UP INTO OUR NECK OF THE WOODS.
RESULT IS CYCLOGENESIS (ALREADY WELL UNDERWAY) OVER IA/NE...WITH
PRES FALLS BECOMING BROAD AND IMPRESSIVE UNDER DIFFLUENT FLOW ALOFT.
H7 LO TO COME RAPIDLY NORTHEAST THIS EVENING...CLOSING OFF AS IT
RUNS FROM FSD TO MSP. THIS SUGGESTS A SLOWING BAND OF SN/+SN JUST
NORTH AND WEST...WHERE H7/H6 FWF FORCING AND CONV-Q COMBINE TO
PRODUCE STRONG UVM. NOT ONLY ARE OLD METHOD WAYS (MAGIC CHART/+80
VERTICAL DISPLACEMENT)...LO TRACKS...AND BJ COOK METHODS (10 DEGRS
OF H2 WAA) SUGGESTING 5-8 IN WARNING AREAS...BUT RECENT METHODS
SUCH AS H6 FWF...DENDRITE GROWTH...WEAK TROWAL SIGNATURE...AND SIG
ADVECTION OF LO TROP PRESSURES INTO CNTL MN THIS EVE ALL SUPPORT A
RAPID BLOSSOMING OF THE SNOW BAND/SNOW RATES CURRENTLY WORKING INTO
WRN MN AS TROF REMAINS NEG TILT.  TOUGHEST AREAS ARE SCNTL MN...INTO
WCNTL WI...FROM KAEL TO KEAU...WHICH IS FURTHEST REMOVED FROM STRONG
FORCING. CUD BE ANYWHERE FROM 2 TO 5 HERE...BUT I THINK IT WL BE
CLOSER TO 2. BUT AS PRES COUPLET AND GRADIENT COMPONENTS OF WINDS
SYNC UP...BELIVE WINDS WILL HOWL OVR SCNTL MN LATE TONIGHT AND
TUE...AND MOST OTHER PLACES AS WELL. 2 OF SNOW IN 40 MPH GUSTS CAN
BE AS BAD AS 6 VSBY-WISE...SO JUST WENT ADVRY IN AREAS WHERE SNOW
AMOUNTS WILL BE LESS...AND WENT WRNG IN AREAS WHERE MORE SNOW IS
EXPECTED WITH WINDS.  THINK 4-8 IS A GOOD START ON FROM GRANITE
FALLS TO MORA...BUT THINK MOST LOCALS WILL BE 4-6. BEST CHANCES FOR
8 AMOUNTS VCTY LITTLE FALLS/MILLE LACS/MORA. METRO SHUD COME IN
3-5...WITH 2-4 SOUTH AND EAST OF THERE. ONCE WINDS REV UP (55KT AT
H85 THRU TUE MORNING)...OUR SNOW WILL BE DOWN IN NORTHERN IOWA...SO
THINK WINDS MAY BE MORE SEVERE THAN SNOW AMOUNTS. (SEE 40-50KT GUSTS
NOW ON IN NEB/CO ON BACKSIDE OF LOW).

FLY IN OINTMENT...AND WHAT I DONT LIKE TO SEE...IS MUCH OF FRONTO
FORCING FALLS APART AS IT COMES ACRS CWA THIS EVE. NOT
COMPLETELY...BUT ENUF TO WORRY ME. JET FORCING ALSO MOVS QUICKLY
EAST...AND FACT THAT LIFT IS MOVING SO FAST IS A CONCERN FOR MEETING
WRNG CRITERIA. WL COUNT ON ASPECTS MENTIONED ABOVE (DENDRITES/STRONG
CONV-Q) TO GET THE NEEDED ACCUMS.

CLEARS OUT TUE MORNING FROM WEST TO EAST WITH BLOWING SNOW CONT IN
OPEN AREAS...THEN A QUIET/CLEAR TUE NIGHT. CLIPPER RACES SOUTHEAST
INTO WRN WI ON WED AFTN SO ANOTHER QUICK BURST OF -SN PSBL.

LONG TERM...CONSIDERABLE DIVERGENCE ON SUCCESSIVE RUNS OF MRF AND
LACK OF CONFIDENCE IN LONG WAVE PATTERN...LET ALONE MINOR SHORT
WAVES. MEX WAS OFF CONSIDERABLY LAST WEEK FOLLOWING THE SNOW AND
INTRUSION OF COLD AIR. DECIDED TO LOWER MINS OVER WEEKEND TO NEAR
CLIMO. ANY BREAKS IN CLOUDS AND LIGHT WINDS IN PREVAILING WNW FLOW
ALLOW SHOULD RESULT IN RATHER NIPPY TEMPS. DECIDED TO ADD LIGHT SNOW
WITH CLIPPER ON FRIDAY AND THIS WAS COORDINATED NICELY. FUTURE SNOW
EVENTS BEYOND FRI WILL BE UP FOR DISCUSSION TOMORROW MORNING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING TONIGHT
MNZ041>045-047>052-054>059-064>065-073>074-082-091
MN...WINTER WEATHER ADVISORY TONIGHT AND TUESDAY MORNING
MNZ053-060>063-066>070-075>078-083>085-092-093
WI...WINTER WEATHER ADVISORY TONIGHT AND TUESDAY MORNING
WIZ014>016-023>028

BINAU/PAULSON/EDWARDS
Hazardous weather outlook, Dec 15, 6:15 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
615 AM CST MON DEC 15 2003

MNZ041-042-047-048-054>056-064-161214-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-TODD-
YELLOW MEDICINE-
615 AM CST MON DEC 15 2003

...WINTER STORM WARNING IN EFFECT LATE THIS AFTERNOON AND EARLY
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
AND SOUTHERN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE OVER THE CENTRAL PLAINS WILL STRENGTHEN
TODAY WHILE MOVING TO CENTRAL WISCONSIN BY EARLY TUESDAY. SNOW WILL
SPREAD INTO WEST CENTRAL MINNESOTA THIS MORNING AND BECOME HEAVY AT
TIMES THIS AFTERNOON AND EARLY TONIGHT. TOTAL SNOW ACCUMULATION OF 6
INCHES IS LIKELY. IN ADDITION TO THE SNOW...STRONG NORTHWEST WINDS
GUSTING TO 35 MPH WILL DEVELOP TONIGHT WHICH WILL CAUSE BLOWING AND
DRIFTING OF THE SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG NORTHWEST WINDS WILL CONTINUE EARLY TUESDAY WITH AREAS OF
BLOWING AND DRIFTING SNOW IN OPEN AREAS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

MNZ043>045-049>053-057>063-065>070-073>078-082>085-091>093-WIZ014-
023-024-161214-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-FARIBAULT-
FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LE SUEUR-MARTIN-
MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-PIERCE-POLK-RAMSEY-
REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
WASECA-WASHINGTON-WATONWAN-WRIGHT-
615 AM CST MON DEC 15 2003

...WINTER STORM WATCH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS WILL STRENGTHEN WHILE
MOVING TO CENTRAL WISCONSIN BY EARLY TUESDAY. SOME LIGHT FREEZING
DRIZZLE WILL OCCUR TODAY WITH SNOW OVERSPREADING THE AREA TONIGHT.
THE SNOW COULD BE HEAVY AT TIMES TONIGHT AND THERE IS THE POTENTIAL
FOR 6 OR MORE INCHES OF SNOW BY DAYBREAK TUESDAY. IN ADDITION TO THE
SNOW...NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WHICH WILL
CAUSE AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...TUEDAY THROUGH SUNDAY

LIGHT SNOW WILL DIMINISH TUESDAY MORNING BUT STRONG NORTHWEST WINDS
OF 20 TO 30 MPH WILL PERSIST. THIS WILL CAUSE AREAS OF BLOWING
AND DRIFTING SNOW. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

WIZ015-016-025>028-161214-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK-
615 AM CST MON DEC 15 2003

...ACCUMULATING SNOW POSSIBLE TONIGHT AND TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS WILL STRENGTHEN
TODAY AND REACH WISCONSIN EARLY TUESDAY. AREAS OF FREEZING
DRIZZLE OR LIGHT SNOW WILL OCCUR TODAY WITH SNOW SPREADING IN TONIGHT
AND CONTINUING FOR PART OF TUESDAY. LITTLE SNOW ACCUMULATION WILL
OCCUR TODAY BUT A LIGHT GLAZING OF ICE IS POSSIBLE FROM THE FREEZING
DRIZZLE. THE SNOW TONIGHT COULD ACCUMULATE UP TO 2 INCHES BY DAYBREAK
TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST OF THE AREA ON TUESDAY.
THE SNOW WILL DIMINISH DURING THE DAY WITH AN INCH OF NEW SNOW
ACCUMULATION. STRONG NORTHWEST WINDS OF 20 TO 30 MPH WILL OCCUR
CAUSING SOME DRIFTING SNOW. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME FOR THE WEDNESDAY THROUGH SUNDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

RAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Douglas

When
December 15, 6:00 PM CST to December 16, 4:00 AM CST
Where
Douglas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
December 15, 6:00 PM CST to December 16, 4:00 AM CST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Winter Storm, Chippewa

When
December 15, 6:00 PM CST to December 16, 4:00 AM CST
Where
Chippewa forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Winter Storm, Kandiyohi

When
December 15, 6:00 PM CST to December 16, 4:00 AM CST
Where
Kandiyohi forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Winter Storm, Lac Qui Parle

When
December 15, 6:00 PM CST to December 16, 4:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Winter Storm, Martin

When
December 15, 6:00 PM CST to December 16, 4:00 AM CST
Where
Martin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Winter Storm, Pope

When
December 15, 6:00 PM CST to December 16, 4:00 AM CST
Where
Pope forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Winter Storm, Redwood

When
December 15, 6:00 PM CST to December 16, 4:00 AM CST
Where
Redwood forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Winter Storm, Renville

When
December 15, 6:00 PM CST to December 16, 4:00 AM CST
Where
Renville forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Winter Storm, Stevens

When
December 15, 6:00 PM CST to December 16, 4:00 AM CST
Where
Stevens forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Winter Storm, Swift

When
December 15, 6:00 PM CST to December 16, 4:00 AM CST
Where
Swift forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Winter Storm, Watonwan

When
December 15, 6:00 PM CST to December 16, 4:00 AM CST
Where
Watonwan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Winter Storm, Yellow Medicine

When
December 15, 6:00 PM CST to December 16, 4:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331545, 5331546, 5331547, 5331548, 5331549, 5331550, 5331551, 5331552, 5331553, 5331554, 5331555, 5331556, 5331557.